Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 1, NWS Midland/Odessa, TX

January 1, 20176 counties in Texas; Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jan 1, 2017, 6:43 PM CST for 6 counties in Texas; Eddy County, Lea County, New Mexico. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 1, 2017, 6:43 PM CST (00:43 UTC)
Expired
Jan 1, 2017, 7:30 PM CST
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Eddy County, NM, Lea County, NM, Culberson County, TX, Jeff Davis County, TX, Loving County, TX, Reeves County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 156 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 1, 7:18 PM CSTTSTM WND DMG8 W Hobbs, NMPUBLIC REPORTED POWERLINES BLOWN DOWN BY THUNDERSTORM WINDS AND STARTED A FIRE
Jan 1, 7:35 PM CSTTSTM WND GST 693 Sw Hobbs, NMTHUNDERSTORM WIND GUST OF 69MPH REPORTED AT LEA COUNTY REGIONAL AIRPORT
Jan 1, 7:40 PM CSTTSTM WND GST 5710 Ne Loco Hills, NMTHUNDERSTORM WIND GUSTS REPORTED AT CAPROCK RAWS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2180 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

931 
WUUS54 KMAF 020043
SVRMAF
NMC015-025-TXC109-243-301-389-475-495-020130-
/O.NEW.KMAF.SV.W.0001.170102T0043Z-170102T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
643 PM CST SUN JAN 1 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Eastern Eddy County in southeastern New Mexico...
  Lea County in southeastern New Mexico...
  Reeves County in southwestern Texas...
  Northwestern Ward County in western Texas...
  Northern Jeff Davis County in southwestern Texas...
  Western Winkler County in western Texas...
  Northeastern Culberson County in southwestern Texas...
  Loving County in western Texas...

* Until 730 PM CST/630 PM MST/

* At 642 PM CST/542 PM MST/, severe thunderstorms were located along
  a line extending from near Loco Hills to near Red Bluff Reservoir
  to Kent, moving east at 55 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Hobbs, Lovington, Pecos, Eunice, Jal, Wink, Kent, Tatum, Toyah,
  Orla, Mentone, Barstow, Monument, Loco Hills, Humble City,
  Maljamar, Eunice Airport, Nadine, Jal Airport and McDonald.

This includes the following highways...
 Interstate 10 between mile markers 170 and 189.
 Interstate 20 between mile markers 0 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3347 10309 3120 10318 3103 10435 3204 10407
      3296 10412 3297 10377 3326 10377
TIME...MOT...LOC 0042Z 264DEG 49KT 3280 10390 3191 10390 3109 10423 

HAIL...0.75IN
WIND...60MPH
 
$$

67
1 follow-up statement
979 
WWUS54 KMAF 020105
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
705 PM CST SUN JAN 1 2017

TXC109-243-020114-
/O.CAN.KMAF.SV.W.0001.000000T0000Z-170102T0130Z/
Jeff Davis TX-Culberson TX-
705 PM CST SUN JAN 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JEFF DAVIS AND
NORTHEASTERN CULBERSON COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3347 10309 3120 10318 3107 10406 3110 10409
      3297 10376 3326 10377
TIME...MOT...LOC 0104Z 259DEG 37KT 3283 10357 3195 10370 3113 10393 

$$

NMC015-025-TXC301-389-475-495-020130-
/O.CON.KMAF.SV.W.0001.000000T0000Z-170102T0130Z/
Eddy NM-Lea NM-Reeves TX-Ward TX-Winkler TX-Loving TX-
705 PM CST SUN JAN 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM
CST/630 PM MST/ FOR SOUTHEASTERN EDDY...LEA...REEVES...NORTHWESTERN
WARD...WESTERN WINKLER AND LOVING COUNTIES...

At 704 PM CST/604 PM MST/, severe thunderstorms were located along a
line extending from near Buckeye to 13 miles east of Red Bluff
Reservoir to 14 miles northwest of Balmorhea, moving east at 45 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Hobbs, Lovington, Pecos, Eunice, Jal, Wink, Tatum, Toyah, Orla,
Mentone, Barstow, Monument, Humble City, Maljamar, Eunice Airport,
Nadine, Jal Airport, McDonald, Buckeye and Halfway.

This includes the following highways...
 Interstate 10 between mile markers 186 and 189.
 Interstate 20 between mile markers 0 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3347 10309 3120 10318 3107 10406 3110 10409
      3297 10376 3326 10377
TIME...MOT...LOC 0104Z 259DEG 37KT 3283 10357 3195 10370 3113 10393 

HAIL...0.75IN
WIND...60MPH
 
$$

67

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 1, 5:02 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jan 1, 5:02 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
502 PM CST Sun Jan 1 2017

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

Showers and thunderstorms will spread eastward over the region
through 02/06Z, and likely affect all area terminals.  Strong, gusty
winds could accompany the storms, along with heavy rainfall and
perhaps hail.  Will include MVFR visibility for the wind and rain,
but think ceilings may stay in the low VFR category.  Storms should
move rapidly eastward, with VFR conditions expected at all area
terminals after 02/06Z.

&&

.PREV DISCUSSION... /issued 201 PM CST Sun Jan 1 2017/

A well defined upper low INVOF SE AZ is moving e and will track
across the CWFA overnight and mosaic radar shows -SHRA moving into
far W TX. Models have been consistent in handling the feature over
past few days and we believe it has high predictability, thus the 60-
90% PoPs. It still appears that the low will waste no time moving
across CWFA. Precip is expected to impact the wrn CWFA between 00Z-
03Z and then central and ern CWFA between 03Z-09Z. TSRA are mostly
expected as steep LR's and available moisture modulate elevated
CAPES of 400-600 J/KG. Some hail is possible and a mix of snow/sleet
is possible too in the Davis/GDP Mtns above 6500 ft. QPF amounts
have trended up some from yesterday but most rainfall reports are
expected to fall within the .25'-.50" range. The window is brief but
the highest elevations of the Davis/GDP Mtns could see some
snow/sleet, less than an inch. Clearing skies in wake of the low and
downslope winds Mon PM will support high temps that area
approximately 5 degrees above normal. On Tue cold air will likely
make a backdoor push into the n-ne CWFA and temps could be as much
as 10 degrees cooler than they were on Mon. GFS/NAM12 show that cold
air slowly makes its way s-sw to the around the Pecos River by 12Z
Wed AM and then to the e slopes of mtns by 00Z/Thur. Canadian/ECMWF
keep cold air north longer. So as noted yesterday there will be
volatility in temp forecast until a better consensus in reached.
Seems to us that the earlier cold push on Wed or Thur is more
likely. Large differences appear in the ensemble runs too (GEFS vs
NAEFS).

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     43  66  39  62 /  70   0   0   0
Carlsbad                       39  64  35  66 /  80   0   0   0
Dryden                         45  71  42  76 /  50   0   0   0
Fort Stockton                  42  66  42  70 /  80   0   0   0
Guadalupe Pass                 33  52  36  59 /  80   0   0   0
Hobbs                          36  60  36  60 /  90   0   0   0
Marfa                          33  58  28  66 /  70   0   0   0
Midland Intl Airport           41  64  40  65 /  60   0   0   0
Odessa                         42  63  39  65 /  70   0   0   0
Wink                           39  65  37  67 /  90   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/
Hazardous weather outlook, Jan 1, 1:38 PM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
138 PM CST SUN JAN 1 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
138 PM CST SUN JAN 1 2017 /1238 PM MST SUN JAN 1 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE WEST TO EAST ACROSS MUCH OF THE
REGION THIS EVENING AND TONIGHT. THE STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING BRIEF GUSTY WINDS...HAIL AND BRIEF HEAVY
RAINFALL. FREQUENT LIGHTNING CAN ALSO BE EXPECTED WITH THE STRONGER
STORMS. IN ADDITION...THE HIGHEST ELEVATIONS OF THE GUADALUPE AND
DAVIS MOUNTAINS COULD SEE A BRIEF PERIOD OF SLEET AND SNOW WITH
ACCUMULATIONS LESS THAN AN INCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WINDS ARE POSSIBLE IN THE GUADALUPE MOUNTAINS MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jan 1, 5:59 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
559 PM CST SUN JAN 1 2017

NMZ027-028-033-034-TXZ057>059-074-258-020100-
Southern Lea County NM-Eddy County Plains NM-
Guadalupe Mountains of Eddy County NM-Central Lea County NM-
Loving TX-Van Horn and Highway 54 Corridor TX-
Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-Guadalupe Mountains TX-
559 PM CST SUN JAN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR EDDY...SOUTHWESTERN LEA...
NORTHWESTERN REEVES...CULBERSON AND WESTERN LOVING COUNTIES UNTIL 700
PM CST/600 PM MST/...

At 558 PM CST/458 PM MST/, Doppler radar was tracking strong
thunderstorms along a line extending from near Seven Rivers Airport
to 16 miles southeast of McKittrick Canyon to 11 miles northeast of
Van Horn. Movement was east at 50 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Carlsbad, Artesia, Toyah, Orla, Loving, Loco Hills, McKittrick
Canyon, Avalon, Maljamar, Seven Rivers Airport, Brantley Lake State
Park, Halfway, Red Bluff Reservoir, Carlsbad Caverns National Park,
Queen, Living Desert State Park, Malaga, Lakewood, Seven Rivers and
Carlsbad North.

THIS INCLUDES Interstate 20 between mile markers 2 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3297 10356 3110 10364 3112 10482 3288 10472
TIME...MOT...LOC 2358Z 268DEG 43KT 3261 10452 3182 10455 3119 10473

67
Local storm report, Jan 1, 6:03 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
603 PM CST SUN JAN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     PINE SPRINGS            31.89N 104.81W
01/01/2017  M67.00 MPH       CULBERSON          TX   MESONET

            THUNDERSTORM WIND GUST REPORTED AT GUADALUPE MOUNTAINS
            NATIONAL PARK MESONET SITE

&&

ABIGAIL.DUVAL
Local storm report, Jan 1, 6:18 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
618 PM CST SUN JAN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND GST     PINE SPRINGS            31.89N 104.81W
01/01/2017  E58.00 MPH       CULBERSON          TX   OTHER FEDERAL

            THUNDERSTORM WIND GUST OF 58MPH REPORTED AT THE PINERY
            RAWS

&&

ABIGAIL.DUVAL
Local storm report, Jan 1, 6:25 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
625 PM CST SUN JAN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND GST     4 SW CARLSBAD           32.36N 104.29W
01/01/2017  E60.00 MPH       EDDY               NM   ASOS

            THUNDERSTORM WIND GUST OF 60MPH REPORTED AT CARLSBAD
            CAVERN CITY AIRPORT

&&

ABIGAIL.DUVAL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 7:28 PM CSTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines, Loving, Winkler62 min
Jan 1, 8:16 PM CSTSpecial Weather StatementMAFCrane, Ector, Midland59 min
Jan 1, 8:24 PM CSTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines, Martin66 min
Jan 1, 8:44 PM CSTSevere Thunderstorm WarningMAFCrane, Ector, Midland, Upton61 min
Jan 1, 9:24 PM CSTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin, Mitchell, Scurry66 min
Jan 1, 9:41 PM CSTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton34 min
Jan 1, 10:14 PM CSTSpecial Weather StatementMAFReagan31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.